Complementary medicines 'dangerous' for kids

Washington, Dec 23 (ANI): A study carried out in Australia has found that complementary and alternative medicines (CAM), when substituted for effective conventional medicines, could be dangerous for children and can even prove fatal.

According to the researchers, parents often think CAM remedies are 'more natural', with fewer side effects than conventional drugs. But in nearly two thirds of the cases the side effects were rated as severe, life threatening or fatal.

The researchers looked at 39 separate incidents of side effects in children, ranging from infants to 16 year olds, reported to the Australian Paediatric Surveillance Unit between 2001 and 2003.

In three-quarters of cases (77 percent), the adverse events were 'probably or definitely' related to CAM and in almost two thirds of the reported cases (64 percent) were rated as severe, life threatening or fatal.

The study said in almost half of cases (44 percent), including four deaths, the patient was harmed by a failure to use conventional treatment in favour of CAM therapies.

One death involved an eight-month-old child admitted to hospital with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of three months for constipation.

Another death involved a 10-month-old infant who developed septic shock after being treated with homeopathic medicines and dietary restriction for chronic eczema.

Two of the adverse events were associated with overdoses of medicinal CAM, which the authors say parents often do not consider in the belief that the products are natural and harmless.

Other reactions to complementary medicines included constipation, pain, seizures, vomiting, infections and malnutrition.

The study found that parents used alternative therapies to treat anything from constipation to clotting disorders, and diabetes to cerebral palsy.

"Many of the adverse events associated with failure to use convention medicine resulted from the family's belief in CAM and determination to use it despite medical advice," said the researchers.

The study is published online in the Archives of Disease in Childhood. (ANI)

Please Wait while comments are loading...